Heavy Rain, Madison
- When
- May 11, 5:27 AM CST to May 12, 5:27 AM CST
- Where
- Madison County, 1.55 mi W of Earlham
- Reported by
- CoCoRaHS
- Coordinates
- 41.500, -94.160
CoCoRaHS observer recorded 1.55 inches of heavy rainfall over the last 24 hours.
A predominantly stalled out east-west oriented surface boundary found itself situated across southern Iowa on the 11th and drifted slowly into northern Iowa by the 12th. Given the boundary location, storms that initiated were elevated in nature and predominantly limited to a hail and heavy rain threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A predominantly stalled out east-west oriented surface boundary found itself situated across southern Iowa on the 11th and drifted slowly into northern Iowa by the 12th. Given the boundary location, storms that initiated were elevated in nature and predominantly limited to a hail and heavy rain threat. The convective environment contained MUCAPE values throughout this time frame in the 1000-2000 J/kg range coincident with roughly 30-40 kts of effective bulk shear. Generally, convection was initiated with the aide of the low level jet, leading to relatively widespread multi-cellular clusters versus discrete cells. In all, severe hail was difficult to come by, while heavy rainfall was more prevalent in the 1.5 to 2.5 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:03 AM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 603 AM CDT Fri May 11 2018 .SHORT TERM.../Today through Tonight/ Issued at 415 AM CDT Fri May 11 2018 Convective trends will be the primary concern through tonight, but severe weather is not anticipated. The current situation has a maturing western CONUS long wave trough with a potent PV anomaly through OR which will eventually deepen the closed low and reinforce an omega block. Farther east lee side cyclogenesis has developed a CO/NE surface low with corresponding warm front eastward into northern MO. Warm/theta-e advection fueled a significant NE MCS which has produced a noted mesohigh and continues to produce near severe weather gusts as a result. The remnants of this MCS will continue to be fueled by strong warm/theta-e advection into IA through at least the morning hours, but the strongest convection should remain to our south and west pulled into the stronger H85 moisture transport. There may be some minor uptick in convection across northern IA where MUCAPEs have now risen to 1K j/kg with strong effective shear, but current radar trends would suggest the MCS severity has peaked this far east, at least north, and the objective analysis instability analysis may be overzealous. Will need to monitor the small SE Nebraska cluster however. Moderate rains may be significant across northern IA where a secondary 0-2km moisture convergence axis focuses amounts of an inch plus along the IA/MN border this morning. Any thermodynamic support and MCV remnant, which may be aided the NE cluster, should shift east past the Upper MS Valley by 18z leading to decreasing PoPs into the afternoon. Any further convection would be elevated with surface based convergence near the MO border warm front and sufficient CIN in place. Although nothing like occurred overnight, additional relatively weak elevated convection may develop again tonight with another surge of warm/theta-e advection and short waves riding persistent SW flow aloft. Temp wise clouds and precip will keep temps cool and well below normal north leading to quite the north/south temp gradient. Highs north will be lucky to break 50 with readings near 80 south toward the front. .LONG TERM.../Saturday through Thursday/ Issued at 415 AM CDT Fri May 11 2018 The primary concern through this period will remain convective trends with no significant drying in the offing. The long wave pattern will change little into early next week with a persistent western CONUS closed low and upper level ridging into the Midwest. The pattern will become somewhat more zonal for the middle to latter portions of next week with unseasonally weak flow through the troposphere. For the next several days ripples aloft will ride the SW flow driving mainly elevated nocturnal/early morning chances for showers and storms with typical diurnal warm advection surges. The surface based potential is not great with the KS/MO warm front staying to our south. Confidence is not high however due to model variances. The somewhat better chances for severe weather will be over the southern half of IA where better chances for elevated instability and deep shear are in place. The next round of better chances for more robust and potentially severe convection looks to be Monday into Tuesday as a weak northern stream short wave should finally drive the upstream surface low and associated frontal system through Iowa. Confidence drops even further for the mid to latter portions of next week. Intermittent low end PoPs remain in the forecast with low level moisture supplying instability, but the low level and deep flow will be quite weak and forcing mechanisms difficult to define. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 602 AM CDT Fri May 11 2018 Showers and thunderstorms will move west to east across Iowa for a brief period early this morning with MVFR ceilings becoming more prevalent north to south into midday. Chances for showers and storms return into this evening with widespread MVFR or IFR ceilings developing north of the nearly stationary IA/MO warm front. Although thunder is certainly possible, have only mentioned VCSH wording for precip windows tonight until confidence in timing and location increases. && .HYDROLOGY... Issued at 415 AM CDT Fri May 11 2018 Flood watches and one warning remain in place driven by previous evening river forecasts and anticipated rainfall from 00z Fri-00z Sat. Additional flooding is certainly possible over the next several days with RFC forecasts progressing in 24hr QPF chunks, but confidence in exact locations and impacts is low. Heavy rain parameters such as precipitable water and specific humidities are fairly elevated today per NAEFS and ECMWF percentiles into the 90s, but diminish somewhat into the weekend for later rounds. RFC 72hr contingency forecasts from Thursday morning not surprisingly suggest the northern half of the state with better flooding probabilities, in particular the Des Moines and Cedar basins, due to antecedent soil conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Small LONG TERM...Small AVIATION...Small HYDROLOGY...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 500 AM CDT Fri May 11 2018 IAZ004>007-015>017-023>028-033>039-121000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 500 AM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Moderate to locally brief heavy rain is likely across northern Iowa today into tonight and could lead to additional river flooding by the weekend. River Flood Watches and a Warning are in effect for parts of this area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are anticipated over the weekend and again Monday night into Wednesday. At this time, the severe weather threat remains low with mainly an isolated stronger storm or two possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. IAZ044>050-057>062-070>075-081>086-092>097-121000- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 500 AM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected today into tonight. A brief stronger storm is possible, but the severe weather potential remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are anticipated over the weekend and again Monday night into Wednesday. A Marginal Risk for severe storms is forecast on Saturday with the main threat of large hail and damaging winds. For storm early next week, the severe weather threat remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. Podrazik
The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
11 heavy rain, 2 hail. Local standard time, as filed.
CoCoRaHS observer recorded 1.55 inches of heavy rainfall over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 1.71 inches over the last 24 hours.
NWS office recorded heavy rainfall of 1.72 inches over the last 24 hours, including 1.45 inches since 1 am.
CoCoRaHS observer recorded heavy rainfall of 1.48 inches over the last 24 hours.
Trained spotter measured 1.49 inches of heavy rainfall from about 1:45 am to 9:45 am.
Public reported quarter size hail. Time was estimated from radar.
Public measured 1.8 inches of heavy rainfall for the event through about 9am.
Public reported quarter sized hail. Time was estimated from radar.
Trained spotter measured heavy rainfall of 1.9 inches from about 6 am through 9:15 am this morning.
Grinnell Airport AWOS station recorded heavy rainfall of 2.22 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 1.42 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.12 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.08 inches over the last 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753204, 753205, 753206, 753207, 753210, 753202, 753208, 753203, 753209, 753211, 753212, 753213, 753214.